Flash Flood, Nodaway
- When
- May 16, 7:54 PM CST to May 17, 1:54 AM CST
- Where
- Nodaway County, Quitman to 1.44 mi E of Quitman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -95.080
Water was reported over highway 113.
A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado. Also, this line of storms produced extreme rain rates and widespread flash flooding was reported throughout the Kansas City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 16, 5:02 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 PM CDT Sat May 16 2015 .DISCUSSION... Issued at 334 PM CDT SAT MAY 16 2015 Main focus with this forecast issuance will be the potential for strong to severe storms this afternoon through early Sunday morning. As the low-level atmosphere destabilized late this morning, a few isolated showers and thunderstorms developed in an area of broad lift, moderate instability, and very little deep layer shear. These storms have begun shifting east, and additional convective initiation over eastern KS and far western MO has thus far struggled. 18 UTC sounding out of KTOP indicates very weak midlevel lapse rates, and thus will likely need some midlevel cooling to support any robust or long-lasting convection. As a result, any convection this afternoon through much of the evening should be weak, and any severe weather threat will hold off until late evening into the early overnight hours. Synoptically, a deep upper trough will continue to push eastward during the evening and overnight hours. Ahead of the trough, deep southwest flow is present aloft and moisture continues to surge into the region at low-levels under south southeast flow. This trough will provide forcing for widespread convection west of the forecast area from late afternoon through tonight; however, ongoing showers through much of central KS has impacted the amount of instability present to fuel these storms, and could impact their severity and longevity. As the upper trough pushes east, deep-layer shear values will begin to increase in response to the backing of low-level winds and the increasing wind speeds aloft associated with the upper jet. MUCAPE values are expected to remain in the 1000-2000 J/kg range as the midlevels finally begin to cool in response to the eastward-moving trough, and a strong low-level jet may help keep the low-level atmosphere mixed during the late evening and early overnight hours. This environment should be supportive of strong to severe storms, but without a good boundary or low-level focus for convection, any severe weather chances tonight will depend on how well storms can develop and organize to our west this evening, and how well they maintain strength as they head eastward into the region. Hi-res model guidance continues to suggest some sort of bowing, multi- cellular structure as storms head into far eastern KS and western MO, but the longevity of these storms is still in question as they propagate east of the trough and into a somewhat less supportive shear and instability profile. Current thinking is that one or more bowing segments could bring severe winds into western portions of the CWA after 10 PM, but may weaken shortly thereafter. Due to the expected storm mode and timing of these storms into the area, the primary severe weather threat will be strong straight-line winds, and any other severe weather hazards are not as likely without the presence of robust, long-lived supercell structures. As storms weaken late tonight into early Sunday morning, storms will likely slow, and some additional shower/isolated storm development is possible as the low-level jet continues to pivot eastward. May need to slightly raise QPF during the 06z-12z timeframe if multiple rounds of even weak thunderstorms are expected, as current precip amounts are only reflective of dying, weak convection after 06z. Any lingering precipitation should clear out during the morning hours on Sunday, and additional storm development Sunday afternoon should occur north and east of the region as the upper low soars northward and low-level drying punches into the forecast area. Cooler temperatures will fill in Monday and especially Tuesday as surface high pressure builds into the northern Plains and northerly flow increases across our forecast area. No additional precipitation is expected Monday or most of Tuesday as dry air continues to filter down into the region from the north. However, southerly flow will begin to return by Tuesday night or Wednesday, bringing warmer temperatures, increasing moisture, and the return of thunderstorm chances for the latter half of the work week and into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 549 PM CDT SAT MAY 16 2015 Convection will be ongoing through the evening and overnight hours. Initially, development to the southwest of Kansas City will cross into the area. Heavy thunderstorms with gusty winds are expected with this first wave of activity, in addition to reduced visibility. A few storms will continue to develop during the evening hours, though the main line of convection will occur just after 05Z. Southerly winds will remain gusty overnight and into Sunday while turning southwesterly through the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Laflin AVIATION...Welsh
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 654 PM CDT SAT MAY 16 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 654 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT... PRIMARILY ALONG AND WEST OF ROUTE 65. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE WITH ANY STORMS THAT ACHIEVE SEVERE LIMITS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT SAT MAY 16 2015
KSZ025-103>105-MOZ020-028-170045-
ATCHISON KS-BUCHANAN MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE
KS-
653 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...WESTERN WYANDOTTE
AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND WESTERN BUCHANAN
COUNTY IN NORTHWEST MISSOURI...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 745 PM CDT...
AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSKALOOSA TO
CENTROPOLIS...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...DE SOTO...ATCHISON...BASEHOR...LEAVENWORTH...WESTON...
LANSING...SHAWNEE...BONNER SPRINGS...EDWARDSVILLE...LAKE QUIVIRA...
PLATTE CITY...EASTON...LINWOOD...RUSHVILLE...TRACY...RENO...
CUMMINGS...POTTER AND JARBALO.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
I-435 LOOP FROM MILE MARKERS 1 TO 27.
I-29 BETWEEN MILE MARKERS 19 AND 49.
I-229 BETWEEN MILE MARKERS 0 AND 5.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3981 9478 3894 9476 3876 9506 3898 9506
3898 9508 3895 9508 3898 9516 3896 9517
3896 9519 3941 9519 3942 9533
TIME...MOT...LOC 2353Z 220DEG 41KT 3922 9531 3872 9531
LEIGHTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT SAT MAY 16 2015
KSZ105-170130-
JOHNSON KS-
751 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS UNTIL 830 PM CDT...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGERTON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GARDNER...OLATHE...LENEXA...SHAWNEE...LAKE QUIVIRA...CLARE...
LACKMANS AND HOLLIDAY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 210 AND 225.
I-435 LOOP FROM MILE MARKERS 0 TO 7 TO 83.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3898 9496 3900 9493 3900 9491 3898 9492
3901 9489 3905 9488 3904 9475 3890 9468
3876 9501 3881 9506 3882 9506
TIME...MOT...LOC 0052Z 221DEG 25KT 3881 9500
LEIGHTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 3 W BASEHOR 39.14N 94.99W
05/16/2015 E50 MPH LEAVENWORTH KS EMERGENCY MNGR
&&
JWELSHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT SAT MAY 16 2015
KSZ104-105-MOZ028-029-037-170215-
CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS-
825 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND
SOUTHEASTERN PLATTE...NORTHERN JACKSON AND CLAY COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 915 PM CDT...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSION...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTWOOD...KANSAS CITY KANSAS...KANSAS CITY...PARKVILLE...NORTH
KANSAS CITY...WEATHERBY LAKE...RIVERSIDE...SUGAR CREEK...
INDEPENDENCE...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY...WESTWOOD
HILLS...KANSAS CITY DOWNTOWN...HOUSTON LAKE...NORTHMOOR...PLATTE
WOODS...AVONDALE AND LAKE WAUKOMIS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 13.
I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 25.
I-35 IN KANSAS BETWEEN MILE MARKERS 221 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 13...38 TO 66...79 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 10.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 11 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3939 9456 3934 9427 3912 9421 3891 9475
3909 9485
TIME...MOT...LOC 0125Z 224DEG 30KT 3905 9465
LEIGHTONThe national radar mosaic for the moment the first event began.
18 flash flood, 14 thunderstorm wind, 7 tornado, 2 hail. Local standard time, as filed.
Water was reported over highway 113.
Water reported to be up to an officer's patrol car at Liberty Drive and 291.
Ahead of the advancing QLCS that was responsible for widespread wind damage a supercell formed, which caused a very brief and weak tornado that did some minor damage to residences and trees in Lawson.
Six inches of water was reported to be flowing over Highway 33 north of Highway PP.
Street flooding in the city of Maryville.
Ahead of the advancing QLCS a supercell formed and produced a tornado in northern Jackson County. It formed just southwest of Sibley, Missouri and barely missed the main part of the city just to the west. Although it remained mostly in rural parts of Jackson County it did impact some outbuildings and did plenty of tree damage to areas just west of Sibley. The tornado then moved across the Missouri River, into Ray County where it dissipated northwest of Orrick.
This is a continuation of the tornado that formed in northern Jackson County and moved in Ray County. Ahead of the advancing QLCS a supercell formed in Jackson County a supercell formed and produced a tornado just southwest of Sibley. This tornado crossed the Missouri River into Ray County and produced EF-2 damage, mainly to rural areas of the county. It did impact a mobile home and ripped its support straps out of the ground and wrapped it around a nearby tree. No one was occupying the residence at the time, so no injuries were reported. The tornado dissipated in rural Ray County, just northwest of Orrick.
A tree, 12 to 18 inches in diameter, was knocked down.
The supercell that produced an EF-2 tornado near Sibley went on to produce a 2nd tornado near the city of Polo. It formed a few miles south of Polo in Ray County, producing some EF-1 damage to outbuildings in Ray County. The tornado then crossed into Caldwell County, and dissipated just east of Polo.
This is a continuation of the tornado that formed in Ray County and moved into Caldwell County. A supercell that produced a tornado near Sibley formed a second tornado in northern Ray County, and did some EF-1 damage to some outbuildings before crossing into Caldwell County. The tornado dissipated just north of the county line about a couple miles east of Polo.
Via social media, a picture showed water over the wheels of cars at the intersection of Westport and Pennsylvania roads in Kansas City.
A QLCS moved through western Missouri, producing several mesovortices along the leading edge. One of these mesovortices struck a few residences and produced some tree damage near Adrian.
Up to 6 inches of water was reported over several roads by the EM.
Water was half way up the doors of cars at William Jewell College in Liberty.
Roads are impassable at 103rd ST and Wornall RD in south Kansas City.
Two to three inch live limb blow down with numerous dead branches blown across the yard.
Large trees damaged and a barn destroyed.
A spotter estimated 70 mph winds snapping 6 to 8 inch tree limbs.
Trees were damaged near Highway 58 and 1001st street.
The emergency manager relayed a report from the public of winds in excess of 60 mph with power flickering.
A QLCS moved eastward through western Missouri, and produced several mesovortices along the leading edge. One of these mesovortices formed just southwest of Clinton and did some minor damage to some residences and trees in the city. The damage path of the mesovortex came to an end just northeast of Clinton in rural Henry County.
Tree limbs were blown down.
Power lines were blown down near 7th Street Terrace and Vest.
Windows and siding damaged on a house. Nearby machine shed damaged with debris blown a quarter of a mile.
A barn was destroyed and damage was reported to a grain elevator and silos.
A grain elevator was heavily damaged.
Highway B at 230th RD flooded.
Reported via social media. Several ramps and underpasses on Highway 9 were impassable and there was standing water on Highway 169 south heading into the Kansas City.
A water rescue was reported.
Trees were blown down along Highway 6 near Highway CC, blocking the road.
The emergency manager relayed a report of 60 mph estimated winds with pea size hail.
The emergency manager relayed a report of winds up to 60 mph estimated on highway 50.
One to two feet of water flowing over Highway 69 near the Elks Lodge, closing the road.
Evacuations in Mosby were beginning due to rising waters.
A water rescue was performed at 172nd St and Bishop Rd.
Several water rescues were performed in the East Bottoms area of Kansas City.
Highway 13 just south of Kingston is impassible and closed due to high water.
NE 324th St was closed due to the several feet of water flowing over the road.
Highway 48 west of Rosendale was completely flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577860, 577862, 580987, 580992, 568446, 577865, 577866, 568447, 568448, 578929, 568449, 568450, 577867, 568445, 577868, 577871, 577875, 578928, 579227, 578926, 578930, 579219, 568444, 579220, 578932, 579224, 579225, 579226, 577889, 577892, 579228, 578927, 579222, 579223, 577894, 581035, 577895, 577896, 577897, 577898, and more.